Hail, Douglas
- When
- September 8, 3:45 AM CST
- Where
- Douglas County, 4.9 mi E of Baldwin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.780, -95.090
Large hail at least the size of quarters covered the ground and tore leaves from trees.
Thunderstorms developed in the warm advection regime as the low level jet intensified during the early morning hours of September 8th. One storm in particular developed just south of the city of Topeka, and lifted northeastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed in the warm advection regime as the low level jet intensified during the early morning hours of September 8th. One storm in particular developed just south of the city of Topeka, and lifted northeastward. The core of the storm passed directly over the local National Weather Service Office. Hail up to two inches in diameter pummeled homes and businesses in the northeast part of town, including the NWS office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 8, 3:43 AM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 443 AM CDT MON SEP 8 2008 .DISCUSSION... SHORT TERM THUNDERSTORM AND HEAVY PRECIPITATION CONCERNS ARE THE FOCUS OF THE FORECAST PACKAGE. 00Z UPPER AIR ANALYSIS INDICATED A SHORTWAVE TROUGH MOVING NORTHEAST INTO THE CENTRAL PLAINS FROM NM AND ANOTHER STRONGER SHORTWAVE TROUGH MOVING SOUTHEAST INTO THE NORTHERN PLAINS FROM THE NORTHERN CONUS ROCKIES. H850 ANALYSIS INDICATED WARM FRONT DRAPED FROM ROUGHLY NORTHWESTERN KS SOUTHEAST INTO SOUTHEASTERN KS. CONVECTION WAS ALREADY WIDESPREAD THROUGH THE CWA...WITH THE MOST INTENSE CONVECTION ALIGNED NEAR INTERSTATE 70 AT FORECAST TIME. MODELS INDICATE THAT WARM FRONT/LOW LVL BAROCLINIC ZONE WILL SWING NORTHWEST THIS MORNING IN RESPONSE TO CYCLOGENESIS OVER SOUTHWESTERN KS BISECTING THE TOPEKA CWA ALONG A SOUTHWEST TO NORTHEAST LINE. MODELS INDICATE THAT AREAS ROUGHLY ALONG AND SOUTHEAST OF INTERSTATE 35 WILL REMAIN IN THE WARM SECTOR WHILE AREAS TO THE NORTH WILL REMAIN BEHIND THE BOUNDARY. LOW LEVEL JET OF AROUND 40 KTS WAS IMPINGING UPON THIS BOUNDARY PER SOUTH CENTRAL KS WIND PROFILERS. AS STRONG SHORTWAVE TROUGH TRANSLATES EAST THROUGH THE NORTHERN PLAINS...AND THE SOUTHWESTERN CONUS TROUGH MOVES NORTHEAST TOWARDS KS...WOULD EXPECT CONTINUED DEVELOPMENT OF CONVECTION WITH FAVORABLE LARGE SCALE ASCENT...GOOD LOW LEVEL FRONTOGENETIC FORCING ALONG AND NORTHWEST OF THE BAROCLINIC ZONE AND STRONG LOW LVL MOISTURE CONVERGENCE. INSTABILITY LOOKS SOMEWHAT UNDERESTIMATED BY SPC RUC ANALYSIS WITH A FEW TSTMS THAT LOOK MORE ORGANIZED THAN ANTICIPATED GIVEN MUCAPE ESTIMATE OF 500 J/KG OR LESS. CANNOT RULE OUT A MARGINALLY SEVERE THUNDERSTORM DURING THE MORNING HOURS BUT THINK THAT THE PRIMARY HAZARD IN GENERAL ASSOCIATED WITH CONVECTION TODAY WILL BE HEAVY RAINFALL WHICH COULD LEAD TO SOME LOCALIZED FLOODING. PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES WILL REMAIN OVER THE CWA TODAY...ALLOWING FOR THE POTENTIAL FOR RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR. OTHER SEVERE WEATHER HAZARDS WOULD BE ISOLATED INSTANCES OF QUARTER SIZE HAIL AND 60 MPH OUTFLOW WINDS. AS SHORTWAVE TROUGH MOVES EAST THROUGH THE NORTHERN PLAINS...BAROCLINIC ZONE WILL SLIDE SOUTHEAST DROPPING TEMPERATURES QUICKLY. INCLUDED NON DIURNAL TEMPERATURE TREND FOR FALLING TEMPERATURES ACROSS THE CWA THIS AFTERNOON. SUBSIDENCE BEHIND THE SHORTWAVE TROUGH...AND ISENTROPIC DOWNGLIDE BEHIND THE COLD FRONT SHOULD EFFECTIVELY END PRECIPITATION CHANCES AFTER SUNSET IN THE TOPEKA CWA. EXTENDED...NO SIGNIFICANT CHANGES MADE WITH FOCUS ON SHORT TERM FORECAST. CAVANAUGH && .AVIATION... LATEST PROFILER NETWORK ACRS KS INDCG LO LVL JET INCREASING AS EXPECTED. IN RESPONSE TO THIS INCREASED FORCING...ISO WEAK TSRA HAVE BEGAN TO DVLP OVR CNTRL KS. EFFECTIVE INFLOW BASE IS LOWER THAN THE ACTIVITY EARLIER TONIGHT AND APPEAR TO BE ROOTED AROUND H8. THUS A LITTLE BETTER INSTABILITY IS AVAILABLE FOR THIS NEW ACTIVITY AND WOULD EXPECTED TSRA TO EXPAND IN COVERAGE AND INTENSITY THRU A GOOD PART OF THE NIGHT. GIVEN UPSTRM SOUNDINGS FM KDDC/KOUN...FEEL THE SVR WX THREAT IS PRETTY LIMITED OVERNIGHT GIVEN THE DEPTH OF THE LO LVL MOISTURE ARND H85 AND THE LAPSE RATES ABOVE. NEVERTHELESS A STRONG STORM IN THE NW CANNOT BE RULED OUT. ONLY OTHER CHANGES THIS EVNG WERE TO CONT TO LOWER POPS IN THE SE AND ADD SOME ADDITIONAL TIMING TO THE POPS IN THE NW. WE SHLD SEE THE BULK OF THE PRECIP IN THE AREA AFTER 09Z. ONLY OTHER CHANGE WAS TO LOWER GOING HIGHS FOR MON OVR THE NW WHERE STG CAA/RA AND CLDS WILL MAKE FOR A VERY CHILLY DAY FOR EARLY SEP. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 849 PM CDT SUN SEP 7 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-081500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 849 PM CDT SUN SEP 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT AREA IS NORTH AND WEST OF A LINE FROM COUNCIL GROVE TO HIAWATHA. THE MOST LIKELY TIME FOR ISOLATED SEVERE WEATHER WILL BE AFTER MIDNIGHT THROUGH 5 AM. THE MAIN THREAT FROM THUNDERSTORMS WOULD BE LARGE HAIL. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTH CENTRAL KANSAS AND SPREAD NORTH AND EAST ACROSS THE OUTLOOK AREA. DUE TO FAVORABLE SHEAR AND INSTABILITY ACROSS NORTH CENTRAL KANSAS...AND ISOLATED SEVERE STORM IS POSSIBLE. LARGE HAIL UP TO THE SIZE OF QUARTERS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL PUSH ACROSS THE REGION DURING THE DAY MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THE STORMS MAY BE SEVERE DURING THE AFTERNOON HOURS ACROSS EAST CENTRAL KANSAS WHERE BETTER INSTABILITY WILL BE AVAILABLE. ANOTHER COLD FRONT WILL APPROACH THE AREA BEGINNING LATE TUESDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY ACROSS THE ENTIRE OUTLOOK AREA AS THE FRONT PUSHES THROUGH. THE FRONT WILL THEN LIFT BACK NORTHWARD TOWARD THE END OF THE WORK WEEK...AND BRING ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY MAINLY ACROSS PORTIONS OF EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT HAIL A HALF INCH OR GREATER IN SIZE. BOUSTEAD
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CDT MON SEP 8 2008 KSZ035-036-080830- DICKINSON-GEARY- 305 AM CDT MON SEP 8 2008 THROUGH 330 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS NORTHERN DICKINSON AND EASTERN GEARY COUNTIES. AS THESE STORMS PASS...EXPECT PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILFORD STATE PARK...JUNCTION CITY...CHAPMAN AND GRANDVIEW PLAZA. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 301 COULD ALSO BE AFFECTED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 331 AM CDT MON SEP 8 2008 KSZ038-039-055-080900- OSAGE-SHAWNEE-WABAUNSEE- 331 AM CDT MON SEP 8 2008 THROUGH 400 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS SOUTHERN WABAUNSEE...NORTHWEST OSAGE AND SOUTHWEST SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE...HARVEYVILLE AND DOVER. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 167 COULD ALSO BE AFFECTED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT MON SEP 8 2008 KSZ022-035-036-080915- DICKINSON-GEARY-RILEY- 346 AM CDT MON SEP 8 2008 THROUGH 415 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS NORTHEAST DICKINSON...GEARY...AND RILEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GRANDVIEW PLAZA...OGDEN...JUNCTION CITY...KEATS AND WESTERN MANHATTAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 315 COULD ALSO BE AFFECTED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 412 AM CDT MON SEP 8 2008 KSZ022-038-080945- RILEY-WABAUNSEE- 412 AM CDT MON SEP 8 2008 THROUGH 445 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EASTWARD THROUGH NORTHERN WABAUNSEE COUNTY. THIS LINE OF STORMS WILL BRING WIND GUSTS NEAR 50 MPH AS WELL AS HEAVY DOWNPOURS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS ALSO CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA...MCFARLAND AND PAXICO. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 340 SHOULD BE PREPARED FOR SUDDEN HEAVY DOWNPOURS AS WELL AS STRONG WINDS.
The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 09:46 UTC.
2 hail. Local standard time, as filed.
Large hail at least the size of quarters covered the ground and tore leaves from trees.
Large hail fell at the National Weather Service Office in Topeka. Widespread golfball size hail was reported, with some stones up to two inches in diameter. Several cars in the neighborhood were damaged, including those of the meteorlogists working at the NWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134776, 134778.